Anticonvulsant may increase mortality risk when coprescribed with opioids

An association was found between concomitant exposure to pregabalin in the preceding 120 days and significantly increased odds of opioid-related death versus exposure to opioids alone, a study found.


Coprescribing pregabalin and opioids may cause a potentially life-threatening drug-drug interaction, according to a new brief research report.

Researchers in Ontario performed a population-based, nested case-control study in patients who were eligible for public drug coverage and received prescription opioids between Aug. 1, 1997, and Dec. 31, 2016. The goal of the study was to examine the risk for opioid-related death in patients who were prescribed both pregabalin and opioids. Pregabalin, an anticonvulsant, is being prescribed more frequently as adjunct therapy for chronic pain, the authors noted.

Case-patients, defined as patients who died of an opioid-related cause excluding suicide or homicide, were each matched with up to four control participants for age, sex, index year, history of chronic kidney disease, and Charlson comorbidity index score. A sensitivity analysis also matched case-patients with control participants according to whether they had recently been prescribed a benzodiazepine, an antidepressant, or another central nervous system (CNS) depressant.

The primary analysis looked at recent exposure to pregabalin, defined as receipt of a pregabalin prescription in the 120 days before the index date, and the secondary analysis examined whether a dose-response relationship was present between pregabalin and risk for death. Pregabalin exposure was classified as low to moderate or high (≤300 mg/d vs. >300 mg/d). Concomitant exposure to pregabalin and opioids was defined as receipt of a pregabalin prescription that overlapped the index date. The results of the research report were published Aug. 21 by Annals of Internal Medicine.

A total of 1,417 case-patients were identified and matched to 5,097 control participants. After multivariable adjustment, an association was found between concomitant exposure to pregabalin in the preceding 120 days and significantly increased odds of opioid-related death versus exposure to opioids alone (adjusted odds ratio [OR], 1.68; 95% CI, 1.19 to 2.36). Consistent results were noted in sensitivity analyses that examined pregabalin use overlapping the index date (adjusted OR, 1.81; 95% CI, 1.26 to 2.60) and that matched for previous use of CNS depressants (adjusted OR, 2.00; 95% CI, 1.39 to 2.88). The dose-response analysis found that while all doses of pregabalin were associated with increased odds of opioid-related death versus no pregabalin exposure, the risk was higher with high doses (adjusted OR, 2.51; 95% CI, 1.24 to 5.06) than with low to moderate doses (adjusted OR, 1.52; 95% CI, 1.04 to 2.22). The authors used concomitant use of NSAIDs and opioids as a predefined control exposure but found no association between NSAID coprescription and risk for opioid-related death (adjusted OR, 1.04; 95% CI, 0.90 to 1.19).

The authors concluded that their results provide “compelling evidence” of potentially life-threatening effects with concomitant use of pregabalin and opioids, similar to those observed in previous studies with opioids and gabapentin, and they recommended caution when coprescribing gabapentinoids and opioids, especially at high doses. “Furthermore, although current product monographs for gabapentin contain warnings about serious adverse events when this agent is combined with opioids, those for pregabalin do not,” the authors wrote. “The importance of our finding warrants a revision of the pregabalin product monographs.”

In an accompanying editorial, two physicians from the FDA commended the study authors for their high-quality work but pointed out that their results might have been affected by confounding. “We encourage further exploration of the clinical circumstances underlying the coprescribing of gabapentinoids with opioid analgesics and of the details of the pharmacologic basis of interactions between these drugs,” the editorialists wrote. “Determining the right interventions also requires a fuller understanding of the patterns of use, how they may lead to abuse, and the clinical consequences of this abuse.” They noted that further study of the consequences of combining CNS-active drugs is necessary and that the FDA is implementing processes to support such research, as well as beginning to examine whether label changes are needed to address the current study's results.